Kansas, 2014

Flood and Hail in Kansas, June 5, 2014

June 5, 2014 · NWS DDC · 16 events in 7 counties and zones

Severe weather swept across the area during the early morning hours, mainly before sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe weather swept across the area during the early morning hours, mainly before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 11:01 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 11:01 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 AM CDT Thu Jun 5 2014

...Update to aviation...

.SYNOPSIS...
ISSUED AT 1000 PM CDT WED JUN 4 2014

The 05.00Z 250-hPa map showed a westerly jet streak of 70-80 kt moving
across Colorado. At 500-hPa, quasi-zonal flow prevailed across much
of the CONUS. At the lower levels, a stout cap (20C) roughly at 767-hPa
was noted at KDDC, although with steep lapse above said constant pressure
level. KDDC pwat was still fairly high at 0.94", and in between the 50th
and 75th percentile. At the sfc, a frontal boundary was noted across
the Southern Plains. Convection prevailed upstream across the Colorado
Plains.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 145 PM CDT WED JUN 4 2014

Severe thunderstorms are the main challenge in the forecast late
tonight. We have bumped up POPs to categorical (80 percent or
higher) in the areas mainly between Jetmore and Hays. It is still
fairly unclear exactly how the event will unfold overnight, however
the strongest signal in the various mesoscale model solutions is
that as storms approach the western Kansas border during the late
evening hours, they will start to organize into a more organized
cluster of strong/severe storms as warm frontogenesis increases
markedly after 06Z Thursday. The NAM12, in particular, is suggesting
strongest convective development initiating around 700-750mb where
lifted parcels from this level will have as much as 2000 to perhaps
3000 J/kg CAPE. The directional shear environment will be very
favorable for vigorous severe thunderstorm updrafts, most likely
supercells initially.  There will eventually be a transition toward
a quasi-linear mode where 65 to 75mph thunderstorm wind gusts will
become the more dominant threat. Orientation of the frontogenetic
zone with forward motion of storms to the east-southeast would
suggest a very heavy rainfall threat as well...with over 2 inches of
rain quite likely along a narrow corridor where the most numerous
storms train over some of the same general areas. The severe weather
threat will shift deeper into central Kansas by daybreak, so will
taper the POPs off by 12Z. Cooler northeast winds will be found in
the wake of the mesoscale convective system on Thursday. The front
at the surface Thursday will be far enough south from Kansas to
preclude any surface-based thunderstorm threat during the late
afternoon/early evening hours.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 340 PM CDT WED JUN 4 2014

The medium range forecast models continue to show a fairly active
flow regime over the lower 48 states through the extended period. At
the beginning of the period from Thursday night through Friday
night, a strong southern branch of the westerlies will extend from
southern California into the central Plains with upper level
disturbances moving through the flow. In the lower levels, a quasi
stationary frontal boundary will extend from the eastern slopes of
the Rockies in Colorado eastward across the Panhandles and northern
Oklahoma. An easterly upslope flow of moist, unstable air will be in
place across western Kansas and eastern Colorado. This is a
favorable pattern for late afternoon and nighttime thunderstorms
developing off the higher terrain of eastern Colorado and moving
through western Kansas.

This setup will be in place Thursday night. The models vary somewhat
on the placement of the heaviest precipitation or whether any storms
will make it out into western Kansas. The short term NAM model is
suggesting that the lower levels of the atmosphere will become
fairly stable in the wake of tonight's storms. Not totally buying
into this just yet as all the models show warm advection developing
overnight.

On Friday afternoon and night, the lower levels should be primed for
another round of thunderstorms. The models show a somewhat stronger
disturbance moving out of the Rockies. There appears to be a bit of
a coupled upper jet structure with this wave which will only enhance
upward vertical motion for thunderstorm development. Thunderstorms
may be ongoing into Saturday morning over central Kansas as the
disturbance moves out. The models show the frontal boundary getting
pushed farther south by late Saturday so chances for thunderstorms
will be somewhat less Saturday night. Another wave dropping out of
the northern Rockies Sunday into the northern and central Plains on
Sunday will bring a chance for some late afternoon and evening
thunderstorms to far western Kansas. The next significant chance for
storms may occur around next Tuesday night or Wednesday as a strong
upper level shortwave trough is forecast to move across the northern
Rockies and adjacent High Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1200 AM CDT THU JUN 5 2014

Main concern is watching convection across eastern Colorado in the short
term. Radar trends and mesoscale model trends support main flight impacts
to KHYS in the 08Z-10Z time frame. An outflow boundary could impact
KGCK/KDDC, but most of the TSRA should be just to KHYS. MVFR cigs will
prevail through morning with VFR by noon or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  63  81 /  50  40  60  50
GCK  61  82  62  80 /  50  40  40  40
EHA  61  85  62  83 /  20  20  50  30
LBL  63  87  63  84 /  30  20  50  40
HYS  60  81  63  80 /  70  60  30  50
P28  66  86  67  86 /  60  50  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Sugden
SHORT TERM...Umscheid
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Jun 4, 3:35 AM CST, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT WED JUN 4 2014

KSZ030-031-043>046-061>066-074>081-084>090-050945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
435 AM CDT WED JUN 4 2014 /335 AM MDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE STORMS AFTER 8 PM CDT THIS EVENING,
WITH HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH. AFTER
MIDNIGHT, THERE IS BETTER CHANCE FOR SEVERE STORMS, WITH HAIL UP
TO THE SIZE OF TENNIS BALLS POSSIBLE, AS WELL AS WIND GUSTS TO 70
MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS WILL CONTINUE INTO THURSDAY MORNING, WITH SEVERE STORMS
POSSIBLE EAST OF A SAINT JOHN TO MEDICINE LODGE LINE. LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM FRIDAY THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS WILL LIKELY BE STRONG, BUT IT
IS TOO EARLY TO DETERMINE THE SEVERITY LEVEL AT THIS TIME. THERE
IS ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE WELCOME THIS EVENING, TONIGHT AND ALSO
THURSDAY MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 5, 1:07 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU JUN 5 2014

KSZ044>046-065-050745-
LANE-NESS-PAWNEE-RUSH-
207 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN LANE...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEALY TO LARNED...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3857 9915 3815 9908 3860 10060 3871 10060
      3871 10040
TIME...MOT...LOC 0706Z 267DEG 23KT 3846 9989

SUGDEN

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 heavy rain, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Ellis

When
June 5, 1:18 AM CST to 3:18 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Reported by
Broadcast Media
Coordinates
38.940, -99.560

Rainfall of 4.27 inches was reported.

Heavy Rain, Ellis

When
June 5, 1:25 AM CST to 4:30 AM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Reported by
COOP Observer
Coordinates
38.950, -99.560

Rainfall of 4.52 inches was reported.

Heavy Rain, Rush

When
June 5, 1:30 AM CST to 4:00 AM CST
Where
Rush County, Alexander
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Rainfall of 2.50 was reported.

Hail, Rush

When
June 5, 1:39 AM CST
Where
Rush County, Alexander
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.550

Hail, Kearny

When
June 5, 1:50 AM CST
Where
Kearny County, 8.31 mi N of Deerfield
Measured
1.75 in hail
Reported by
Public
Coordinates
38.100, -101.120

Hail, Rush

When
June 5, 2:00 AM CST
Where
Rush County, 0.88 mi NW of Rush Center
Measured
0.88 in hail
Reported by
Public
Coordinates
38.480, -99.310

Thunderstorm Wind, Rush

When
June 5, 2:00 AM CST
Where
Rush County, 0.88 mi NW of Rush Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.480, -99.310

Winds were estimated to be 60 MPH.

Heavy Rain, Ellis

When
June 5, 2:07 AM CST to 4:07 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Reported by
Broadcast Media
Coordinates
38.940, -99.560

Rainfall of 4.50 inches was reported.

Hail, Ness

When
June 5, 2:17 AM CST
Where
Ness County, 1.28 mi WNW of Bazine
Measured
1.75 in hail
Reported by
Public
Coordinates
38.460, -99.700

There was also high wind with the hail.

Thunderstorm Wind, Finney

When
June 5, 2:25 AM CST
Where
Finney County, 5.32 mi ENE of Rodkey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.050, -100.860

Winds were estimated to be 60 MPH.

Hail, Finney

When
June 5, 2:32 AM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -100.860

Thunderstorm Wind, Lane

When
June 5, 2:45 AM CST
Where
Lane County, 1.08 mi E of Shields
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -100.430

Winds were at least 70 MPH breaking tree branches and damaging shingles on the roof.

Hail, Rush

When
June 5, 2:55 AM CST
Where
Rush County, 3 mi SW of La Crosse Hoover Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
38.500, -99.360

Hail, Rush

When
June 5, 3:32 AM CST
Where
Rush County, 3.04 mi WSW of Shaffer
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -99.130

There was also high wind with the hail.

Thunderstorm Wind, Hodgeman

When
June 5, 3:35 AM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.890

Winds were estimated to be 60 MPH.

Flood, Ellis

When
June 5, 4:25 AM CST to 11:25 AM CST
Where
Ellis County, 1.48 mi NNW of Ellis to 4.99 mi NNW of Ellis
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.950, -99.560

Flooding was observed northwest of Ellis near I70.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532820, 532823, 532821, 532811, 532812, 532814, 532825, 532822, 532815, 532826, 532817, 532824, 532818, 532819, 532827, 532810.